Alert archive / Montana / Special Weather Statements in 2014

Special Weather Statement, NWS Great Falls, MT

June 27, 2014Broadwater County, Montana

NWS Great Falls, MT issued this special weather statement at Jun 27, 2014, 6:21 PM MDT for Broadwater County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2014, 6:21 PM MDT (00:21 UTC)
Expired
Jun 27, 2014, 7:00 PM MDT
In force
39 min
Issued by
NWS Great Falls, MT

County Broadwater County, MT

The radar

The Great Falls radar (KTFX), 96 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2014-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2014-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2010 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

784 
WWUS85 KTFX 280021
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
621 PM MDT FRI JUN 27 2014

MTZ014-052-053-280100-
BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
621 PM MDT FRI JUN 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
NORTHERN JEFFERSON AND NORTHERN BROADWATER COUNTIES UNTIL 700 PM
MDT...

AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
AN AREA OF THUNDERSTORMS 8 MILES SOUTHWEST OF HELENA...MOVING EAST 
AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   HELENA AND  CLANCY...
   MONTANA CITY...
   EAST HELENA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.


LAT...LON 4665 11231 4684 11163 4681 11161 4681 11151
      4664 11141 4663 11133 4656 11132 4654 11134
      4653 11129 4650 11126 4647 11126 4633 11234
TIME...MOT...LOC 0021Z 253DEG 25KT 4655 11216

$$

MLV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jun 27, 5:50 PM MDT, 31 minutes earlier.

Area forecast discussion, Jun 27, 5:50 PM MDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
550 PM MDT Fri Jun 27 2014

...UPDATE TO AVIATION...

.DISCUSSION...
Today through Friday...It will still be unstable over the region
for the next few days...as an upper level disturbance moves
through. Scattered thunderstorms will continue tonight...with a
few storms producing brief heavy rain for a few minutes. Expect
another round of showers/thunderstorms on Saturday...but on
Sunday the thunderstorm activity should be more isolated. For
Monday...a quick moving cold front will slide southward into North
Central MT during the morning...producing some light rain over
North Central MT while much of Southwest MT remains dry. It starts
to dry out a bit for Tuesday and Wednesday as warmer air moves
back into the region. The airmass becomes unstable again for
Thursday and Friday allowing for another round of showers and
thunderstorms. Some of these storms later next week could be a bit
stronger...as the airmass will be a bit more unstable. In terms of
temperatures...generally below normal temperatures are expected
for this weekend...but still reasonable. Temperatures start to
warm up early next week...and by Wednesday...afternoon highs will
be close to 10 degrees above normal...with afternoon highs near 90
degrees at many lower elevation sites. The warm weather is
expected to continue into next Thursday and Friday as well. Brusda

&&

.AVIATION...
UPDATED 1750Z.
Cyclonically curved westerly flow aloft and a weakly unstable
airmass have combined for scattered to numerous showers and a few
thunderstorms across the forecast area. VFR conditions prevail but
some stronger storms may produce brief MVFR conditions in heavy
rain. Most convection will dissipate by 03Z but isolated/scattered
light showers may continue overnight. Pacific cold front pushes
through the state Saturday morning with gusty westerly winds
developing behind the front. mpj

&&

.HYDROLOGY...
Rain showers today are a bit more scattered along the front range
of the Rockies. Thus the potential for flooding has decreased.
Therefore all flood highlights have been cancelled at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  68  48  69 /  30  30  20  20
CTB  48  66  48  66 /  20  30  20  20
HLN  51  71  49  71 /  40  40  20  20
BZN  46  69  43  71 /  50  40  20  10
WEY  34  62  34  65 /  50  30  20  10
DLN  45  68  42  69 /  40  30  20  10
HVR  52  74  50  72 /  40  20  20  30
LWT  47  67  45  68 /  50  30  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

In the hours before

Local storm report, Jun 27, 6:04 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
604 PM MDT FRI JUN 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             5 N BOZEMAN             45.75N 111.04W
06/27/2014  M0.25 INCH       GALLATIN           MT   TRAINED SPOTTER

            PEA-SIZED HAIL AND HEAVY RAIN.

&&

MLV
Special weather statement, Jun 27, 6:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
621 PM MDT FRI JUN 27 2014

MTZ014-052-053-280100-
BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
621 PM MDT FRI JUN 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
NORTHERN JEFFERSON AND NORTHERN BROADWATER COUNTIES UNTIL 700 PM
MDT...

AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF THUNDERSTORMS 8 MILES SOUTHWEST OF HELENA...MOVING EAST
AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   HELENA AND  CLANCY...
   MONTANA CITY...
   EAST HELENA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4665 11231 4684 11163 4681 11161 4681 11151
      4664 11141 4663 11133 4656 11132 4654 11134
      4653 11129 4650 11126 4647 11126 4633 11234
TIME...MOT...LOC 0021Z 253DEG 25KT 4655 11216

MLV

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:04 PM MDTSpecial Weather StatementTFXCascade41 min

Nearby

Special Weather Statements in Montana, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.